Thunderstorm Wind, Polk
- When
- September 15, 10:33 PM CST
- Where
- Polk County, 5.26 mi WSW of Roan
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.130, -96.860
Report received via NDAWN of a 51-knot wind gust.
Isolated strong to severe thunderstorms formed across the area late in the evening of September 15th, and persisted into the early morning hours of September 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Isolated strong to severe thunderstorms formed across the area late in the evening of September 15th, and persisted into the early morning hours of September 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 15, 6:03 PM CST, 4 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 703 PM CDT Wed Sep 15 2021 .UPDATE... Issued at 653 PM CDT Wed Sep 15 2021 Warm front continues pushing east through the area with light rain showers and weak thunderstorms near Bemidji continue east, and should exit the FA in a few hours. There is a trend within latest HRRR runs of a little more robust elevated thunderstorm development on the nose of a thermal ridge working its way eastward into the James River Valley and Devils Lake basin after 00 UTC. There has been some weakly agitated Cu within this ridge noted on satellite along a wind shift in central ND this afternoon, which would be the area of clouds to monitor for development. This coincides with a developing LLJ for the evening feeding on weak MUCAPE within this thermal ridge. While most CAMs have depicted thunderstorm development this evening into eastern ND, the HRRR has been a little earlier in development starting convection before 03 UTC. This potentially earlier onset of thunderstorms may put northeastern ND and the northern two thirds of the Red River Valley at play with this evening's convective potential. Given the weak instability and potentially sufficient shear in place, there may be the potential for this evening's elevated convection to produce some hail, some of which may briefly reach severe criteria. Continuing to monitor trends in cloud development before making any adjustments to PoPs and messaging. && .SHORT TERM...(This evening through Thursday night) Issued at 323 PM CDT Wed Sep 15 2021 Precip timing and strength continue to be the challenges for the short term. Scattered showers and a few thunderstorms have become more widespread from the central and northern Red River Valley into northwestern MN as warm air advection continues on the front side of the incoming surface trough. MU CAPE continues to be lagging behind the main lift from the warm air advection, so think isolated lightning strikes will be the main impact. These showers will move off into central MN by this evening. However, CAMs and a few of the global models redevelop some showers and thunderstorms along the northern Red River Valley late evening/around midnight as the surface trough axis pushes into the area. This activity will push into western MN during the early overnight hours. A few of the CAMs develop some fairly robust convection during the 05-10Z time frame over our MN counties, and MU CAPES will be increasing. Uncertainty with the timing of the trough overnight prevents getting too gung ho for elevated severe potential, but did increase POPs across our east for the early AM hours. Cloud cover and winds will keep the temps a bit more mild tonight than last night, mainly in the 50s to low 60s. The main upper trough digs into Manitoba and the Dakotas tomorrow, with a cold front pushing into our CWA. Much will depend on the exact timing of the cold front and if we get some decent instability in our southeastern counties before the boundary comes through. There is some indication of some clearing and temps near 80 south of the I-94 corridor, with only low 60s in northeastern ND where the front comes through early. Several of the deterministic runs have some surface based CAPE values over 1500 J/kg in west central MN, with deep layer bulk shear around 40-50 kts. Some strong to severe convection with a few supercells developing will be possible for a short window before the front pushes through Thursday afternoon. Will continue to message severe threat in the far eastern counties. Thunderstorm will move off quickly to the east Thursday and high pressure building in should drop temps back into the 40s. .LONG TERM...(Friday through Wednesday) Issued at 323 PM CDT Wed Sep 15 2021 Impactful weather chances will arise after the upcoming weekend, and could last for a couple of days. A breezy/windy and warm start to the extended period with zonal to southwest flow aloft will be featured on Sat providing for above average temps Sat and well above by Sun as ensembles depict a MAXing out of 850 mb temps at 20C or better! 30 kts of 850 mb SW wind could mix down efficiently to provide near surface speeds of 15 to 25 mph with higher gusts. Afterwards, moisture will be increasing by later Sun into Mon as sharp trough over intermountain west sharpens the S-SW flow over the forecast area. All is pointing toward a wetter time from later Mon/Mon night as the upstream trough turns into closed/cutoff low proximal to our region by Tue and even into Wed. GEFS plumes peg a dose of an inch or more of rainfall, with the ops GFS climbing to somewhere near 3 inches during this period of time. And given the slow transit of this feature from west to east, it is entirely possible these amounts could be something other than convective feedback within the model. A cooling trend should kick in from the middle of next week and beyond. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 653 PM CDT Wed Sep 15 2021 VFR TAFs are expected throughout the period. Light rain showers near KBJI should end by 03 UTC. Breezy southerly winds start to relax under 15 kt around 02-04 UTC as a warm front moves into the area. There is a chance for widely scattered thunderstorms within northeastern North Dakota into northwestern Minnesota after 03 UTC, some of which may produce hail. However confidence in potential thunderstorms impacting any TAF site was low enough to omit from TAFs for now. Will amend for potential storms needed. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...CJ SHORT TERM...JR LONG TERM...WJB AVIATION...CJ
Hazardous Weather Outlook National Weather Service Grand Forks ND 401 AM CDT Wed Sep 15 2021 MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-160915- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 401 AM CDT Wed Sep 15 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for showers and isolated thunderstorms this afternoon through tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for showers and thunderstorms Thursday into Thursday night. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ006-009-016-017-022>024-027-028-030>032-040-160915- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- West Otter Tail-East Otter Tail-Wadena-Grant- 401 AM CDT Wed Sep 15 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for showers and isolated thunderstorms this afternoon through tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front on Thursday will bring increasing thunderstorm chances across northwest and west central MN. Isolated severe thunderstorms will be possible late Thursday afternoon through Thursday evening from Baudette to Lake Itasca to Fergus Falls and locations east. Hail up to 2 inches and damaging winds to 75 mph are the main threats, though a tornado can't be ruled out. Locally heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Grand Forks ND
852 PM CDT Wed Sep 15 2021
NDZ007-015-054-160230-
Western Walsh County ND-Ramsey ND-Cavalier ND-
852 PM CDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of southeastern
Cavalier, northeastern Ramsey and northwestern Walsh Counties through
930 PM CDT...
At 851 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edmore, or 25 miles northeast of Devils Lake, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lawton around 900 PM CDT.
Other locations in the path of this storm include Fairdale and Adams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4827 9855 4844 9863 4862 9802 4836 9789
TIME...MOT...LOC 0151Z 251DEG 31KT 4838 9849
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
931 PM CDT Wed Sep 15 2021
NDZ008-016-054-160330-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
931 PM CDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of central Walsh and
south central Pembina Counties through 1030 PM CDT...
At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adams, or 27 miles southeast of Langdon, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lankin around 945 PM CDT.
Other locations in the path of this storm include Edinburg, Park
River, Mandt, Hoople and Nash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4830 9738 4826 9805 4835 9823 4852 9816
4860 9747
TIME...MOT...LOC 0231Z 257DEG 26KT 4841 9808
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
933 PM CDT Wed Sep 15 2021
NDZ016-026-027-160330-
Nelson ND-Eastern Walsh County ND-Grand Forks ND-
933 PM CDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northwestern Grand
Forks, northeastern Nelson and south central Walsh Counties through
1030 PM CDT...
At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Michigan, or 34 miles east of Devils Lake, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Petersburg around 945 PM CDT.
Other locations in the path of this storm include Niagara, Dahlen,
McCanna, Orr, Forest River Colony and Inkster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4797 9824 4811 9827 4824 9758 4796 9751
TIME...MOT...LOC 0232Z 258DEG 26KT 4804 9813
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial Weather Statement
National Weather Service Grand Forks ND
1127 PM CDT Wed Sep 15 2021
MNZ004-005-007-008-160515-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
1127 PM CDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of north central
Marshall, southeastern Kittson and southwestern Roseau Counties
through 1215 AM CDT...
At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florian, or 28 miles northwest of Thief River Falls, moving northeast
at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Strandquist around 1135 PM CDT.
Other locations in the path of this storm include Strathcona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4832 9665 4853 9678 4875 9619 4849 9601
TIME...MOT...LOC 0427Z 246DEG 38KT 4845 9656
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchThe Fargo/Grand Forks radar (KMVX), 75 km away, was scanning. The volume nearest the first event began at 04:32 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Report received via NDAWN of a 51-knot wind gust.
Pea-sized hail was reported in small drifts. Some stones were as large as a quarter.
Public report of quarter-sized hail, with some possibly the size of a golf ball.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986983, 986980, 986981, 986982.